Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 131, NWS Birmingham, AL

May 20, 2001Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 20, 2001, 8:59 PM CDT for Tuscaloosa County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2001, 8:59 PM CDT (01:59 UTC)
Expired
May 20, 2001, 9:45 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Tuscaloosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3650 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3650 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 210159
SVRBHM
ALC125-210245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN ALABAMA

* UNTIL 945 PM CDT

* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES NORTH OF BROOKWOOD...MOVING EAST AT 25
  MPH.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY
INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:00 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, May 20, 3:00 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SUN MAY 20 2001

125+KT JET PUSHING INTO THE N ROCKIES ON WEST SIDE OF TROUGH WILL
AMPLIFY UPPER PATTERN THROUGH THE SHORT TERM. SOUTHERN BRANCH
ANTICYCLONIC JET INTERACTING WILL AFOREMENTIONED DIGGING JET PRODUCES
BROAD DIFFLUENCE ACROSS CWA THROUGH TUE. MODELS GENERALLY AGREE ON
POSITION OF UPPER TROUGH BUT ETA SOLN FAVORED ATTM WITH RESPECT TO
CUT-OFF LOW DEVELOPMENT N OHIO VLY 48-60HRS. SERIES OF 500 MID LEVEL
SHORT WAVE TROUGHS TRAVERSE THE VICINITY THROUGH THE PERIOD. 1ST OF
NOTE ON LATEST SATELLITE IMAGES IN NE AR. MAIN THRUST OF THIS
ACTIVITY WILL STAY NORTH OF AL TN VLY REGION BUT MAY GRAZE N AL
TONIGHT. LATEST RADAR LOOPS INDICATE TSTMS DEVELOPING IN N MS ALONG
MOISTURE DISCONTINUITY WITH SLIGHTLY MORE STABLE CONDITIONS IN N AL
ATTM. 2ND SHORT WAVE DEVELOPS INTO N AR BY 06Z WITH VORT AXIS NEAR
MSL BY 12Z. ETA/AVN HAVE DIFFERENCES IN THESE FEATURES AS EXPECTED.
3RD..AND LAST BUT BY FAR NOT LEAST...WOULD BE THE VORT ASSOCIATED
WITH FULL LAT TROUGH MON NIGHT/TUE MORN. MONITORING THE CONVECTIVE
DEVELOPMENT IN AR CRUCIAL FOR POPS FIRST 12 HRS.

WAVY SURFACE BOUNDARY ACROSS THE TN AND OHIO VLYS WILL MOVE N AS
CONTINUED SW FLOW DOMINATES. A WEAK TROUGH APPARENT ALONG MOISTURE
CONTRAST IN SW AL SLOWLY DISSIPATES AS MOISTURE INCREASES AREAWIDE.
STRONG COLD FRONT PUSHES INTO MID MS VLY TONIGHT WILL SEVERAL WAVES
INDUCED ALONG THE FRONT. AVN FASTER THAN ETA WITH MOVEMENT ACROSS
THE AREA AND WILL TAKE A COMPROMISE...FRONT TO A CHA-BHM-MEI LINE
BY 09Z TUE.

MODEL GUIDANCE TEMPS CLOSE FIRST PERIOD AND ACCEPTED. WENT CLOSER TO
FWC MIN FOR PERIOD 3. TOOK A MIX OF FWC/MAV FOR HIS. MUCH COOLER
TEMPS ANTICIPATED TUE AND INTO THE EXTENDED. NO MENTION OF SVR
ATTM TONIGHT THRU MON NIGHT. THE UNCERTAINTY IS WITH TIMING AND
INTITIATION OF CONVECTION. BEST POPS NW AL TONIGHT. CHC POPS IN
STORE MOST AREAS MON ANzD LIKELY OR BETTER N AL MON NIGHT.

PRELIM NUMBERS...
HSV TE 067/080 063/070 049 75558
BHM EE 069/082 066/073 049 75258
MGM EC 069/087 069/076 051 75235=

.BHM...NONE.

In the hours before

Special weather statement, May 20, 5:27 PM CDT, 3 hours 32 minutes before
ALZ001>038-040>050-210100-

HAZARDOUS WEATHER OUTLOOK - UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT SUN MAY 20 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A STRONG THUNDERSTORM COMPLEX OVER NORTHEASTERN MISSISSIPPI WILL MOVE
EASTWARD INTO CENTRAL TENNESSEE AND NORTHERN ALABAMA THIS
EVENING.  CONDITIONS WILL BE FAVORABLE FOR ADDITIONAL THUNDERSTORMS
TO DEVELOP OVER NORTHWEST AND NORTH CENTRAL ALABAMA LATE THIS EVENING
AND OVERNIGHT.  GIVEN THE DEGREE OF INSTABILITY...AND INCREASING
WINDS ALOFT...A FEW STORMS MAY BECOME SEVERE THIS EVENING
AND OVERNIGHT...WITH THE MAIN THREAT BEING STRONG STRAIGHT LINE
WINDS.

THE GREATEST THREAT FOR SEVERE WEATHER TONIGHT WILL GENERALLY BE
NORTH OF A LINE FROM VERNON...TO CULLMAN...TO SCOTTSBORO...AND MAINLY
IN THE 6 PM TO MIDNIGHT TIME FRAME.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS IN NORTHWEST
ALABAMA SHOULD REMAIN ALERT AND BE PREPARED FOR POSSIBLE ACTIVATION
LATER TONIGHT.
Local storm report, May 20, 7:54 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

740 PM     VERNON                    AL   WIND DAMAGE
05/20/01   LAMAR                          NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY LAMAR COUNTY SHERIFFS
                                          OFFICE.

752 PM     FAYETTE                   AL   WIND DAMAGE
05/20/01   FAYETTE                        MOBLIE HOME DAMAGED, WITH
                                          INJURIES.  REPORTED BY
                                          FAYETTE COUNTY EMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:07 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens23 min
May 20, 7:18 PM CDTSevere Thunderstorm WarningBMXLamar27 min
May 20, 7:48 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar42 min
May 20, 8:25 PM CDTTornado WarningBMXFayette, Tuscaloosa35 min
May 21, 12:12 PM CDTSevere Thunderstorm WarningBMXPickens33 min
May 21, 12:16 PM CDTSevere Thunderstorm WarningBMXTuscaloosa44 min
May 21, 1:10 PM CDTSevere Thunderstorm WarningBMXGreene20 min
May 21, 1:19 PM CDTSevere Thunderstorm WarningBMXTuscaloosa26 min
May 21, 2:03 PM CDTSevere Thunderstorm WarningBMXTuscaloosa27 min
May 21, 2:15 PM CDTSevere Thunderstorm WarningBMXBibb30 min
May 21, 2:50 PM CDTSevere Thunderstorm WarningBMXBibb10 min
May 21, 2:53 PM CDTSevere Thunderstorm WarningBMXShelby52 min
May 21, 4:56 PM CDTSevere Thunderstorm WarningBMXJackson, Madison34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.